Ohio, 2018

Flood in Ohio, January 23 to 24, 2018

January 23 to 24, 2018 · NWS CLE · 1 event in 1 county or zone

A thaw on January 11-12th resulted in a breakup of river ice across the region. The ice on the Grand River eventually accumulated at the mouth of the river in Fairport Harbor on the 23rd of January resulting in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A thaw on January 11-12th resulted in a breakup of river ice across the region. The ice on the Grand River eventually accumulated at the mouth of the river in Fairport Harbor on the 23rd of January resulting in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 23, 9:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 23, 9:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
950 AM EST Tue Jan 23 2018

.SYNOPSIS...
Low pressure will track across the Central Great Lakes this morning
dragging a cold front across the forecast area.   This will usher in
more seasonal conditions and kick off some Lake effect snow showers
in the snowbelt tonight.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front is sweeping east across the forecast area and is
currently across eastern Ohio and northwest Pennsylvania.
Temperatures will gradually fall through the 30s today as cold
air advection takes place.

Arctic air will move into the area from the west later this
afternoon into tonight allowing any residual rain showers to
transition over to snow showers...mainly in the east.

Made some changes to the weather through the afternoon to
reflect current radar trends and showers developing in the wake
of the initial cold front.

Original discussion...
Low pressure centered over Lake Huron with the leading edge of the
cold front just east of Erie PA.   Showers over extreme NE OH and NW
PA will move east of the area by the morning rush.   Models in good
agreement tracking the low into SE Quebec by this evening, which is
in line with current ht falls centered over SW Quebec.   First wave
of precip will be east by the morning rush hour, but the second wave
of showers will move into NW OH by mid morning and move across the
rest of the forecast area during the day.   High temps for the day
will be this morning with slowly falling temps during the afternoon.
Most precip should fall as rain, but by late afternoon into early
evening precip,  will transition to snow.   Do not expect much in
the way of accumulations however.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Lake effect snow showers will develop across the snowbelt tonight.
Can pick up a few inches overnight but should come to an end quickly
Wednesday as high pressure builds in from the west.

The short term begins Wednesday night with models showing an upper
disturbance over the region with a surface trough across the lake.
System is not strong nor the airmass particularly moist but will
need to continue the threat of snow showers far northeast OH and
nwrn PA with 850mb temps around -14C and flow off the lake. Thursday
there could be a few lingering snow showers but high pressure will
be building in so will continue a dry forecast for now. High
pressure will continue to keep the area dry through Friday with a
warming trend intact for Friday as the high drifts to our east. The
next system continues to be problematic with the GFS and ECMWF
significantly different on timing of moisture/precip.  For now will
side closer to the slower ECMWF and have high chance to likely pops
Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Picking up from the
short term discussion, will continue with high chance to likely pops
Saturday night and Sunday with slow moving system moving through the
area.  Will have chance pops linger Sunday night and Monday in the
northeast with the potential for a little snow off the lake.  Monday
night and Tuesday look dry with high pressure building in from the
south.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Cold front is just east of the forecast area, but second wave
of rain just moving into NW OH. Rain will gradually spread east
across the forecast area and transition to snow late this
afternoon. Little or no accumulations expected today.

OUTLOOK...Non-VFR as tonight into Wednesday as lake effect snow
showers develop in the snow belt tonight and linger into
Wednesday.

&&

.MARINE...
Low pressure will track northeast across the central lakes today and
reach southern Quebec and New England be evening. Winds will
increase out of the southwest on the lake reaching near 30 knots
this evening before turning northwest and decreasing slowly
overnight.  Light northwest flow will turn southwest thursday
increasing out of the south Friday at around 15 knots. Look for
southwest flow 15 to 20 knots Saturday

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/Lombardy
SHORT TERM...TK
LONG TERM...TK
AVIATION...DJB
MARINE...TK/Riley
Hazardous weather outlook, Jan 23, 3:15 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
315 AM EST Tue Jan 23 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
315 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-240915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
315 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lake

When
January 23, 12:00 PM EST to January 24, 12:00 AM EST
Where
Lake County, Painesville to 1.44 mi NNW of Lakeshore
Cause
Ice Jam
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.730, -81.250

Around noon on January 23rd, local officials reported the jam at the mouth of the river at Lake Erie extending as far south (upstream) as the Route 2 bridge near Painesville. The resulting backwater caused flooding of outbuildings along the river on Richmond Street and Ram Island, and flooded the Fairport Harbor Marina. Some storage equipment was flushed out into the lake. The Coast Guard ice cutter was sent in to remove the jam on the night of the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728989.